Pharmacists Role in Overdose Crisis
September 5, 2018. Article by: Government of B.C.
Pharmacists are on the frontline of working with patients prescribed opioids for pain control. They also dispense prescribed opioid agonist medications to help manage treatment for people who have an opioid use disorder. Their role is essential in lowering the risks that come with opioid use – like developing an opioid use disorder or having an overdose.
- Naloxone kits and training on how to use naloxone to safely respond to an overdose
- Opioid agonist treatment, which includes treatment with buprenorphine combined with naloxone (e.g. trade name Suboxone) and Methadone maintenance treatment
The Ministry of Mental Health and Addictions has partnered with Save-On-Foods Pharmacy to further promote the safer use of prescription opioids in all pharmacies across B.C. Along with posters, knowledgeable staff, and handouts with practical overdose prevention information, Malcolm Yan, a pharmacist with Save-On-Foods, has stepped up to be a spokesperson for this initiative.
We had the chance to ask Malcolm a few questions about opioids and what people can do to prevent overdoses.
Why are opioids prescribed?
Opioids are prescribed for the treatment of pain, and sometimes to help in the treatment of opioid use disorder. When used for pain, opioids are intended for short term use to help manage your pain so that you can do day-to-day activities, but not eliminate your pain fully. Many people have used opioids without problems; however, serious problems, including overdose and addiction, have happened. It’s important to follow the instructions as prescribed by your doctor, use the lowest possible dose for the shortest possible time, and to be aware of signs and symptoms that you are taking too much.
What can occur if someone takes opioids for a long time to treat pain?
If you take opioids for a while, your body may develop a tolerance. You might need higher doses of the opioid to obtain the same effect. This is a side effect of long-term opioid use. Another side effect of long-term use is developing an opioid use disorder where you are not able to stop using the medication, begin using more than the prescribed amount, or feel withdrawal symptoms when you lower your dose or stop taking them. If this occurs, talk to your doctor. A change in treatment option may be required.
What are the signs that someone is taking too much of an opioid?
Taking too much opioid in the long and short-term can lead to an overdose. The signs of an overdose are:
- not moving and cannot be woken
- slow or no breathing
- choking or coughing, gurgling, or snoring
- cold or clammy skin
- dizziness, drowsiness, confusion
- pale, blue or gray lips or fingernails
- very small pupils
How can people on prescription opioids prevent overdose and reduce their risk of other harms?
- When using for pain, take the lowest possible dose for the shortest possible time.
- When using to treat opioid use disorder, work closely with your health care providers to optimize your dose and duration of treatment.
- Avoid drinking alcohol or using other drugs while taking prescription opioids. Ask your pharmacist what is safe. Mixing opioids with other substances can make side-effects worse and can increase your risk of overdose.
- Get a naloxone kit and have it nearby. Ask your pharmacist about the take home naloxone program.
- Never share your medicine with anyone else. Store it securely in your home and out of the reach of children to prevent theft and child poisoning. If you have unused or expired opioids, return them in their original packaging to our pharmacy for safe disposal (ask your pharmacist for details).
What questions can people ask pharmacists about overdose prevention?
Giving guidance about your medications and answering your health-related questions are big parts of our role. Some examples of questions you can ask:
- What are the side effects of taking opioids? What should I do if I experience them?
- Should I avoid any activities, foods, or other medications while taking prescription opioids?
- I have another health condition – will opioids affect my health?
- How do I use a naloxone kit?